Hail, Bowman
- When
- July 31, 2:55 PM MST to 2:58 PM MST
- Where
- Bowman County, 19.39 mi SSW of Rhame
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.960, -103.760
A surface low situated over eastern Montana led to increasing low level moisture over western and central North Dakota. Thunderstorms developed in the late afternoon and early evening as a strong short wave pushed into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low situated over eastern Montana led to increasing low level moisture over western and central North Dakota. Thunderstorms developed in the late afternoon and early evening as a strong short wave pushed into the area. Some storms over western North Dakota became severe, though a notable slow moving supercell developed near New Town causing significant crop and property damage in that area of Mountrail County and Fort Berthold.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 348 PM CDT SUN JUL 31 2016 .SHORT TERM...(This evening through Monday) Issued at 207 PM CDT Sun Jul 31 2016 Current surface analysis places low/frontal boundary over eastern Montana with moist southerly flow over much of the Dakotas. Upper level analysis places weak ridge pushing towards central North Dakota while low spins over central Alberta. Variety of short waves continue to slide through strong southwest flow behind aforementioned ridge with a notable one pushing though eastern Montana. Some light elevated convection continue over northwest North Dakota...though a stronger storm is starting to develop over far southwest North Dakota. For the rest of this afternoon into tonight, surface based storms will continue to develop over eastern Montana into western North Dakota as cap erodes ahead of aforementioned surface low and short wave. Strong instability noted over western into central North Dakota where moisture continues to surge in, with cape values in excess of 3000 j/kg over western North Dakota, and values in excess of 4000 j/kg towards the central. Adequate 0-6 km bulk shear of 35 kts or greater for supercell development is noted across the area. Storms will push east across the area overnight with strong winds/hail as a primary threat. Forecast soundings also suggest that a few storms may pose a heavy rain threat with the moisture rich atmosphere, particularly slower moving ones. Next wave and affiliated frontal boundary pushes into the area very early Monday morning bringing additional chances for showers/thunderstorms which will continue into mid-day. Latest guidance suggests higher coverage of precipitation with this system, particularly over central ND/James River Valley. Severe threat remains primarily ahead of the front over the James River Valley later in the day, though would not be surprised if any storms strengthen in the morning as the front moves through with ample instability remaining. Conditions dry out from west to east in the afternoon/early evening. Quiet weather expected Tuesday as weak ridge passes over the area. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM CDT Sun Jul 31 2016 Main highlight in the long term period will be another round of thunderstorms Wednesday/Wednesday evening, followed by a quiet period thereafter into next weekend. Next closed mid level low moves east through the Northern Plains Wednesday through Wednesday night bringing a decent chance for thunderstorms to our region. Similar set-up as we see today though models place this closed low farther south tracking east along the International Border. Thursday through Saturday look mainly dry as an upper level ridge builds across the Rockies then migrates east into the Great Plains by Saturday night, coupled with surface high pressure over the state. Return flow and a transition to a more active west/southwesterly flow aloft late next weekend into the following work week will see increasing chances for precipitation. Temperatures will be near to slightly below normal this period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 230 PM CDT Sun Jul 31 2016 Scattered to widespread thunderstorms will develop over western North Dakota today and spread east this evening. Large hail and damaging winds will be possible from these storms. Thunderstorm chances will continue overnight and possibly into Monday morning. Late tonight into early Monday morning areas of MVFR cigs will be possible over portions of south central North Dakota. Otherwise...VFR conditions are expected. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JJS LONG TERM...NH AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT SUN JUL 31 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 245 PM CDT SUN JUL 31 2016 /145 PM MDT SUN JUL 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON OVER WESTERN NORTH DAKOTA. THE STORMS WILL THEN PUSH EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. ALSO...SOME SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST TO EAST. A FEW STORMS COULD BECOME SEVERE...PARTICULARLY OVER THE SOUTHERN JAMES RIVER VALLEY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. SOME STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 320 PM MDT SUN JUL 31 2016 NDZ043-312145- BOWMAN ND- 320 PM MDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN COUNTY UNTIL 345 PM MDT... AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MUD BUTTES...OR 23 MILES WEST OF BOWMAN...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNSET BUTTE. VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHWESTERN NORTH DAKOTA. LAT...LON 4600 10391 4615 10403 4628 10376 4607 10357 TIME...MOT...LOC 2119Z 241DEG 8KT 4611 10388 HEINERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT SUN JUL 31 2016
NDZ040-043-312200-
SLOPE ND-BOWMAN ND-
327 PM MDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN AND
SOUTHEASTERN SLOPE COUNTIES UNTIL 400 PM MDT...
AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF SCRANTON...OR 8 MILES EAST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BUFFALO SPRINGS.
VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4627 10337 4638 10312 4620 10299 4618 10299
4618 10300 4615 10325
TIME...MOT...LOC 2126Z 241DEG 7KT 4623 10322
HEINERTThe Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
8 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A pickup-truck pulling a camper and boat was blown into the guard rail on Four Bears Bridge. Also, a metal roof blew off an industrial building.
A slow moving supercell thunderstorm produced hail up to two inches in diameter along with wind gusts to 60 mph in and near the city of New Town.
Severe thunderstorm wind gusts caused a camper to overturn into a ditch near the intersection of North Dakota Highways 8 and 23.
A grain bin was blown off its foundation and into a wheat field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652261, 652263, 652265, 652266, 652267, 652268, 652262, 652270, 652274, 652276, 652278, 652279.